Kentucky, 2024

Tornadoes in Kentucky, July 9, 2024

July 9, 2024 · NWS PAH · 2 events in 1 county or zone

The remnants of Hurricane Beryl tracked north-northeastward to the Quad State region on the 9th, with the center of circulation following near the Lower Ohio River. The bulk of the stratiform precipitation was northwest of the Quad State, keeping flooding issues from developing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
$9,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The remnants of Hurricane Beryl tracked north-northeastward to the Quad State region on the 9th, with the center of circulation following near the Lower Ohio River. The bulk of the stratiform precipitation was northwest of the Quad State, keeping flooding issues from developing. On the eastern flank of the storm, supercellular structure developed on the north end of the lakes in Kentucky, then tracked northeastward. The cell produced two EF-1 tornadoes in Union County, damaging trees, crops, and a couple roofs near Grove Center. Effective bulk shear was near 50 kts when the tornadoes developed, while SRH was 300 m2/s2, and the supercell composite parameter was 8. MLCAPE was 500-1000 J/kg (higher southeast of the supercell).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 9, 11:41 AM CST, 2 hours 45 minutes earlier. Its key messages:

  • The remnants of Beryl will continue to bring widespread shower and storms to the area through late tonight.
  • Flash Flooding and severe thunderstorms are possible through tonight associated with Beryl.
  • The region will dry out and warm up for the latter half of the week through next weekend, with typical summertime heat and humidity returning to the forecast.
Area forecast discussion, Jul 9, 11:41 AM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1241 PM CDT Tue Jul 9 2024

.KEY MESSAGES...

- The remnants of Beryl will continue to bring widespread shower
  and storms to the area through late tonight.

- Flash Flooding and severe thunderstorms are possible through
  tonight associated with Beryl.

- The region will dry out and warm up for the latter half of the
  week through next weekend, with typical summertime heat and
  humidity returning to the forecast.

&&

.DISCUSSION...
Issued at 355 AM CDT Tue Jul 9 2024

Rain is beginning to increase in coverage across the area early this
morning as moisture surges north. The severe weather threat with
this activity is pretty low given a more stable environment across
our region compared to further south. All eyes will be on the
remnants of Beryl as it moves NNE from the lower Mississippi
Valley this morning on its way through the Quad State today.
Widespread precipitation will continue to move through the
region, especially west of the Mississippi River this morning.
More development, including thunderstorms are expected this
afternoon. Multiple hazards are expected from Beryl including
flash flooding and tornadoes/damaging winds.

Heavy rainfall/Flash flooding: Continued strong moisture flux and
strong ascent will favor very heavy rainfall rates this morning and
throughout the day. Area forecast soundings depict an
environment that is supportive of very efficient rainfall rates
including deeply saturated profiles with warm cloud depths
between 13-16kft, and PW's on the order of 2 to 2.3 inches. WPC
QPF still depicts around 2-4 inches through tonight across much
of the area including southeast Missouri, southern Illinois,
southwest Indiana, far western Kentucky and northwest Kentucky.
Further east, activity is expected to be more scattered in
nature, with less overall rainfall amounts. There continues to
be a signal for locally higher rainfall amounts in southeast
Missouri, and southern Illinois. The previous few runs of the
HREF probability-matched mean guidance shows a few localized
areas of 4-6 inches possible and as such the flood watch
remains.

Severe Weather Threat: As is typical with the NE side of tropical
systems, a tornado threat exists today. A strong theta-e
gradient/warm front will lift north across the eastern half of the
are PAH CWA late this morning and into the afternoon. Some breaks in
cloud cover along with strong moisture flux will result in
destabilization boosting CAPE values several hundred joules fairly
quickly. A broken line of storms is progged to develop this
afternoon and move northeast across the region. Forecast
soundings show profiles conducive for tornadoes with 0-3km CAPE
on the order of 100-150 J/kg, and 0-1km shear between 20-30
knots this afternoon. The combination of this sufficient
instability and strong low level shear will contribute to a
heightened tornado threat today. The area of most concern is
across western Kentucky, portions of southern Illinois, and
southwest Indiana. Additionally, any of these strong to severe
storms may also contain damaging wind gusts today.

By Wednesday morning, the rainfall will exit the region from
southwest to northeast as the low tracks northeast of the region.
High pressure building in from the west will bring clearing skies
through the day Wednesday. Highs will warm into the mid to
upper 80's west of the Mississippi River and low to mid 80's
east. Winds will likely be gusty at least for the eastern half
of the area with gusts between 20-25 mph at times. High pressure
will remain across the region through the remainder of the week
keeping things dry. Temperatures will be on the rise with mid
to upper 80's on Thursday, and upper 80's to lower 90's on
Friday. The weekend and early next week looks even a bit warmer
with highs in the 90's for most locations. More humid
conditions also arrive this weekend with heat index values near
100 degrees.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1236 PM CDT Tue Jul 9 2024

Really tricky forecast this period with cigs bouncing around,
and precip off and on thanks to the remnants of Beryl. Cigs are
mainly MVFR with occasional IFR passing through until later in
the period when IFR may persist more. Showers and storms are
expected to impact the terminals at various times throughout the
period due to remnants of Beryl passing through. This may
decrease visibility at times. Wind is also expected to increase
overnight particularly around the Evansville Tri-State with
gusts to around 20-25 kts at times.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through Wednesday morning for ILZ075>078-080>094.
MO...Flood Watch through Wednesday morning for MOZ076-086-087-100-
     107>112-114.
IN...Flood Watch through Wednesday morning for INZ081-085-086.
KY...Flood Watch through Wednesday morning for KYZ001>008-010-014-
     018.

&&

DISCUSSION...AD
AVIATION...SHAWKEY
Hazardous weather outlook, Jul 9, 2:23 AM CST, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
323 AM CDT Tue Jul 9 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-100830-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
323 AM CDT Tue Jul 9 2024 /423 AM EDT Tue Jul 9 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Showers and thunderstorms will continue to spread northeast over
much of the Quad State this morning and into the afternoon. Very
heavy rainfall is expected which may result in areas of flash
flooding. A Flood Watch is currently in effect for much of the
Quad State. Refer to the Flood Watch for additional information.

Additionally, scattered strong to severe storms are expected this
afternoon and evening. Any of these strong to severe storms may be
capable of producing damaging wind gusts and tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Minor river flooding is forecast to continue and may increase due
to the remnants of Beryl. Otherwise, no hazardous weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening. Spotters are encouraged to report any flooding or severe
weather across the area.

The radar

The Evansville,IN radar (KVWX), 77 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Union

When
July 9, 2:26 PM CST to 2:34 PM CST
Where
Union County, 2.01 mi SSE of Grove Center to 1.77 mi NE of Grove Center
Rating
EF1
Path length
3.26 mi
Path width
150 yd
Property damage
$20,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
37.602, -88.010

A long track cell produced its first tornado in Southwestern Union County on the afternoon of July 9th as an EF-1. The tornado touched down near the KY-270 and KY-492 intersection, then lifted just northeast of Grove Center. Minor to moderate roof damage to two homes occurred near Grove Center. Several large trees were uprooted and snapped along the path. Crops were severely damaged in the path of the tornado with large sections of corn flattened. Estimated peak winds with this tornado were 105 mph.

Tornado, Union

When
July 9, 2:40 PM CST to 2:52 PM CST
Where
Union County, 2.66 mi NNW of Hamner to 0.71 mi W of Uniontown
Rating
EF1
Path length
6.33 mi
Path width
150 yd
Property damage
$8,000
Crop damage
$4,000
Reported by
NWS Storm Survey
Coordinates
37.683, -87.975

A long track cell produced its second tornado in Union County on the afternoon of July 9th as an EF-1. The tornado began along KY-56W, then moved north to the River View Coal Mine. Along the path, several large trees were uprooted and snapped with significant damage to crops. The most clustered area of snapped trees was along KY-360 just west of Uniontown. The tornado lifted over the Ohio River. Estimated peak winds with this tornado were 100 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyThe tornado archive for Kentucky, 2024Warnings in Kentucky, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203208, 1203215.